Oregon, 2011

Hail in Oregon, June 28, 2011

June 28, 2011 · NWS PDT · 1 event in 1 county or zone

An upper low off the northern California coast combined with daytime heating and a moist unstable atmosphere to produce thunderstorms with hail over Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper low off the northern California coast combined with daytime heating and a moist unstable atmosphere to produce thunderstorms with hail over Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 28, 2:52 PM PST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 28, 2:52 PM PST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
352 PM PDT TUE JUN 28 2011

UPDATED AVIATION DISCUSSION

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...AN UPPER LOW
CONTINUES TO DRIFT SOUTH, AND IS CURRENTLY OFF THE NORTHERN
CALIFORNIA COAST. THIS SYSTEM WILL SWING EAST INTO THE GREAT BASIN
AND WEAKEN DURING THE NEXT 24 HOURS. THIS SYSTEM WILL ALSO DRAG AN
UPPER TROUGH OUT OF THE GULF OF ALASKA AND ACROSS THE PACIFIC
NORTHWEST DURING THE SAME TIME PERIOD. MOISTURE AND INSTABILITY WILL
REMAIN HIGH AHEAD OF THESE SYSTEMS, AND CHANCES OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE PACNW THROUGH WEDNESDAY
AFTERNOON. SHOWERS AND STORMS HAVE BEEN GETTING OFF TO A SLOW START
SO FAR THIS AFTERNOON. SURFACE HEATING HAS BEEN SLOWED BY HIGH
CLOUDINESS, WHICH HAS SLOWED THE BREAKING OF THE CAP. STILL EXPECT
SOME STRONG STORMS OVER PORTIONS OF EAST-CENTRAL AND NORTHEAST
OREGON, AND SOUTHEAST WASHINGTON AS WIND SHEAR ALOFT IS STILL
FAVORABLE. INCREASING WEST FLOW THIS EVENING WILL LEAD TO A GRADUAL
END OF THE THUNDERSTORM THREAT OVER CENTRAL WASHINGTON AND CENTRAL
OREGON TONIGHT. SHOWERS AND A FEW THUNDERSTORMS SHOULD CONTINUE OVER
OUR EASTERN ZONES OVERNIGHT INTO WEDNESDAY MORNING. BY WEDNESDAY
AFTERNOON, WEST FLOW SHOULD CAUSE DOWN SLOPE DRYING ALONG THE LEE OF
THE CASCADES. THIS DRYING WILL LIMIT SHOWERS TO NEAR THE CASCADE
CREST. MEANWHILE THE WEST FLOW SHOULD HELP TO KEEP SHOWERS GOING
FROM THE BLUE MOUNTAINS AND GRANT COUNTY EASTWARD DUE TO UPSLOPE
AFFECTS. INSTABILITY WILL REMAIN IN THESE AREAS FOR A FEW
THUNDERSTORMS, BUT THESE SHOULD GRADUALLY DECREASE IN COVERAGE FROM
LATE AFTERNOON INTO THE EVENING. WINDS WILL BE BREEZY TO LOCALLY
WINDY ON WEDNESDAY AS PACIFIC HIGH PRESSURE BUILDS INTO THE REGION.
HIGH TEMPS WEDNESDAY WILL COOL OVER THE EASTERN ZONES. THE WEST FLOW
WILL CONTINUE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. AS A RESULT A
FEW SHOWERS WILL PERSIST NEAR THE CASCADE CREST AND INTO THE EASTERN
MOUNTAINS THROUGH MID DAY THURSDAY. WINDS WILL AGAIN BE BREEZY TO
LOCALLY WINDY THURSDAY. HIGH TEMPS WILL COOL SOME MORE OVER THE
ENTIRE AREA THURSDAY. 90

.LONG TERM...FRIDAY THROUGH TUESDAY...A DRY FLAT RIDGE WILL BE OVER
EASTERN WASHINGTON AND OREGON FRIDAY AND SATURDAY. THIS WILL PROVIDE
MOSTLY CLEAR SKIES AND LIGHT WINDS. TEMPERATURES WILL INCREASE EACH
DAY. THE RIDGE AXIS WILL MOVE INTO MONTANA SUNDAY WITH SOUTHWESTERLY
FLOW OVER THE AREA SUNDAY THROUGH TUESDAY. THE WARMING TREND WILL
CONTINUE, BUT THERE WILL BE SLOWLY INCREASING MOISTURE ALOFT. BY
MONDAY THERE WILL BE ENOUGH MOISTURE FOR CU TO DEVELOP IN THE
AFTERNOON OVER THE MOUNTAINS. A WEAK TROUGH WILL MOVE THROUGH
TUESDAY AFTERNOON THAT MAY TRIGGER A FEW SHOWERS AND THUNDERSTORMS
FROM CENTRAL TO NORTHEAST OREGON. THIS TROUGH WILL BRING STRONGER
WINDS AS WELL. COONFIELD

&&

.AVIATION...0Z TAFS...SHOWERS ARE MOVING OVER THE COLUMBIA BASIN
WITH LOCALLY HEAVY SHOWERS HAVE LOWERED VISIBILITY BRIEFLY TO 1 1/2
TO 2 SM AT KRDM KBDN AND KDLS. EXPECT SHOWERS AND A FEW
THUNDERSTORMS THIS EVENING NEAR ALL TAF LOCATIONS. CEILINGS COULD
LOWER TO 030-040 BRIEFLY IN SHOWERS, BUT EXPECT MAINLY 050-070 NEAR
RDM AND BDN AND 100-150 ELSEWHERE. WINDS WILL BECOME BREEZY IN THE
AFTERNOON 10-20 KTS WITH GUSTS UP TO 30 KTS, DECREASING AFTER 4Z,
THEN INCREASING AGAIN WEDNESDAY MORNING 15-18Z.  76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  60  77  51  71 /  30  20  20  10
ALW  64  79  55  72 /  30  20  20  10
PSC  63  85  55  79 /  20  10  10   0
YKM  57  82  45  75 /  20  10  10   0
HRI  60  83  54  77 /  20  10  10   0
ELN  61  76  51  70 /  20  10  10   0
RDM  51  75  42  72 /  40  20  10   0
LGD  56  74  50  68 /  40  40  40  20
GCD  54  75  48  71 /  40  30  30  10
DLS  63  73  55  71 /  30  10  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
WEDNESDAY : GREEN
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/76/76
Hazardous weather outlook, Jun 28, 12:27 PM PST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
127 PM PDT TUE JUN 28 2011

UPDATED ZONES COVERED BY THUNDERSTORM ON DAY TWO

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
291415-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
127 PM PDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
     EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, EASTERN COLUMBIA RIVER GORGE OF OREGON

STRONG THUNDERSTORMS
     LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS OF THE BLUE
     MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
     WASHINGTON, NORTH CENTRAL OREGON, EAST SLOPES OF THE OREGON
     CASCADES, LOWER COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF
     OREGON, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE
     MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS
     OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS

A LARGE UPPER TROUGH, WITH ABUNDANT MOISTURE AND INSTABILITY, WILL
MOVE ACROSS THE REGION TODAY AND TONIGHT. THIS SYSTEM WILL CAUSE
THUNDERSTORMS TO DEVELOP OR CONTINUE WHERE THEY ARE ALREADY
OCCURRING. THE STORMS WILL BE ISOLATED THIS MORNING IN WESTERN
PORTIONS OF THE FORECAST AREA, THEN WILL SPREAD EASTWARD AND
BECOME SCATTERED THIS AFTERNOON AND EVENING. THERE WILL BE ENOUGH
ENERGY FOR STRONG THUNDERSTORMS TO DEVELOP, A FEW OF WHICH COULD
POSSIBLY BECOME SEVERE, IN THE ABOVE LISTED AREAS TODAY AND TONIGHT.
THE STORMS ARE EXPECTED TO CONTINUE THROUGH TONIGHT IN EASTERN AREAS
BUT DISSIPATE IN WESTERN AREAS AS THE UPPER TROUGH MOVES INTO THE
PACIFIC NORTHWEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WEDNESDAY
     NORTHWEST BLUE MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY,
     WALLOWA COUNTY, NORTHERN BLUE MOUNTAINS OF OREGON, SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

ISOLATED THUNDERSTORMS CAN STILL BE EXPECTED TO LINGER ON WEDNESDAY
IN THE AREAS LISTED ABOVE. ELSEWHERE DRIER AND MORE STABLE
CONDITIONS WILL PREVAIL WITH COOLING TEMPERATURES. THE CALM AND MORE
STABLE CONDITIONS WILL THEN PERSIST THROUGH THE REST OF THE WEEK AND
THROUGH THE WEEKEND. HIGH PRESSURE ALOFT WILL BUILD OVER THE WESTERN
U.S. AND CAUSE A WARMING TREND DURING THE WEEKEND INTO NEXT WEEK
WITH TEMPERATURE READINGS BECOMING HOT BY EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

In the hours before

Special weather statement, Jun 28, 4:56 PM PST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
556 PM PDT TUE JUN 28 2011

ORZ044-502-503-507-290200-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-LOWER COLUMBIA
BASIN OF OREGON OR-NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE
MOUNTAINS OF OREGON OR-
556 PM PDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA COUNTY UNTIL 700
PM PDT...

AT 554 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF STANFIELD TO 9 MILES EAST OF PILOT ROCK...AND MOVING NORTHEAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4592 11897 4592 11850 4562 11825 4538 11865
      4566 11932
TIME...MOT...LOC 0056Z 248DEG 32KT 4565 11908 4546 11863
Special weather statement, Jun 28, 5:03 PM PST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
603 PM PDT TUE JUN 28 2011

ORZ049-050-502-507-WAZ029-030-290200-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON WA-FOOTHILLS OF THE
NORTHERN BLUE MOUNTAINS OF OREGON OR-GRANDE RONDE VALLEY OR-NORTHERN
BLUE MOUNTAINS OF OREGON OR-NORTHWEST BLUE MOUNTAINS WA-WALLOWA
COUNTY OR-
603 PM PDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALLA WALLA...
COLUMBIA...NORTHEASTERN UMATILLA...NORTHWESTERN WALLOWA AND NORTHERN
UNION COUNTIES UNTIL 700 PM PDT...

AT 558 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THORN HOLLOW TO 11
MILES SOUTH OF ELGIN...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THESE STORMS...ALONG WITH HEAVY RAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4531 11780 4574 11859 4652 11789 4651 11785
      4648 11785 4648 11775 4644 11770 4641 11770
      4638 11766 4635 11766 4633 11760 4601 11759
      4601 11733 4596 11730
TIME...MOT...LOC 0103Z 208DEG 31KT 4577 11843 4544 11784

DGW

The radar

The Pendleton radar (KPDT), 78 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
June 28, 5:15 PM PST
Where
Union County, 5.19 mi NE of Elgin
Measured
0.88 in hail
Reported by
Public
Coordinates
45.620, -117.850

Nickel sized hail fell for 5 minutes and covered the ground. It was followed by an estimated 1/2 inch of rain in 10 to 15 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313234.